Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 244, NWS Wichita, KS

September 15, 2010Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2010, 2:22 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2010, 2:22 AM CDT (07:22 UTC)
Expired
Sep 15, 2010, 3:15 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 10:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:48 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 14, 11:48 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT TUE SEP 14 2010

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A CLUSTER OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTHWEST KANSAS
AND IS PROPAGATING SOUTHEAST TOWARDS THE FORECAST AREA. WITH THIS IN
MIND HAVE INSERT VCTS IN RSL AND HUT AROUND 08Z THEN SLN AND ICT A
FEW HRS LATER. ALSO EXPECT CIGS TO DROP AS THE NIGHT GOES ON TO MVFR
CONDITIONS DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE.
TOMORROW...WINDS WILL SWITCH TO THE SOUTH AND INCREASE THROUGH THE
AFTERNOON HOURS. A COLD FRONT WILL PUSH THROUGH THE AREA AROUND
20Z AND WILL EFFECT ALL SITES UNTIL 04Z. AS THE COLD FRONT MOVES
THROUGH SKIES SHOULD BEGIN TO CLEAR AND WINDS SWITCH TO THE NORTH.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT TUE SEP 14 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ALL TAF SITES WILL REMAIN IN VFR CONDITIONS OVER THE NEXT SEVERAL
HOURS. THE DIURNAL CONVECTION NEAR THE OK/KS BORDER SHOULD WANE
AFTER SUNSET. THE BEST AREA FOR STORMS WILL BE IN WESTERN KS AND NEBRASKA
TONIGHT. THESE STORMS WILL GROWN INTO A CLUSTER AND PERHAPS MAKE
THERE WAY INTO CENTRAL KS. CONFIDENCE IS LOW THAT THEY WILL REACH
RSL OR SLN HOWEVER MENTIONED CB IN THE TAF. WITH THE MOIST
ATMOSPHERE EXPECT CIGS TO DROP DOWN INTO LOW MVFR CONDITIONS ACROSS
ALL SITES AFTER MIDNIGHT. TOMORROW EASTERLY WINDS WILL SWITCH TO THE SOUTH
INCREASING THROUGHOUT THE DAY. A SHORTWAVE ACROSS THE ROCKIES WILL
MOVE INTO THE PLAINS AND PUSH A FRONT ACROSS THE AREA. THEREFORE MENTIONED
VCTS FOR SLN HUT AND ICT AFTER 21Z.

DUNTEN

PREV DISCUSSION... /ISSUED 323 PM CDT TUE SEP 14 2010/

DISCUSSION...

TONIGHT-WED MORNING:

THUNDERSTORM CHANCES ARE BIT LESS CLEAR THAN LAST NIGHT WITH
WEAKER FORCING. SOME CONCERN THAT ISOLATED STRONG STORMS MAY GO
ALONG/SOUTH OF HIGHWAY 400 UNTIL SUNSET WHERE CINH IS NEARLY GONE
AND WEAK SURFACE CONVERGENCE IS OCCURING. BETTER CHANCES WILL
OCCUR LATER TONIGHT IN CENTRAL KS...AS STORMS DEVELOP IN UPSLOPE
MOISTURE TRANSPORT OVER THE HIGH PLAINS AND THESE SHOULD WORK
EAST/EAST SOUTHEAST LATER TONIGHT. FINALLY...DURING THE LATE NIGHT
HOURS...COMBO OF WARM AIR ADVECTION/MOISTURE ADVCTION SHOULD EITHER
SUSTAIN OR INITIATE ELEVATED CONVECTION OVER THE FLINT HILLS...WHICH
MAY LINGER ON NORTHWEST BORDER OF FORECAST AREA INTO THE
MORNING. THE BEST CHANCE OF THIS IS IN SOUTHEAST KS.

WED AFTERNOON-WED NIGHT:
GENERALLY WENT ALONG WITH NAM FOR TIMING OF COLD FRONT.
PRECIPITATION SHOULD DEVELOP DURING THE AFTERNOON...MOST LIKELY IN
THE VICINITY OF SLN-GBD MID AFTERNOON WITH STRONG-SEVERE STORMS.
ANTICIPATE CAPPING TO LIMIT WESTERN EXTENT/COVERAGE. TEMPERATURES
SHOULD SOAR JUST AHEAD OF FRONT WITH VALUES APPROACHING/NEAR THE
TRIPLE DIGITS. FRONT SHOULD PUSH THROUGH SOUTHEAST KS DURING THE
NIGHT WITH DRIER AIR IN ITS WAKE.

THU-FRI:
RELATIVELY QUIET WEATHER ANTICIPATED EARLY ON THU...BUT WITH
RETURN FLOW DEVELOPING IN THE WEST ON THU NIGHT...HAVE ADDED SMALL
POPS FOR EARLY FRI FOR ELEVATED CONVECTION. OTHERWISE TEMPERATURES
SHOULD FALL AT OR BELOW NORMAL ON THU...BUT THEN REBOUND ABOVE
NORMAL ON FRI.

SAT-TUE:
CONFIDENCE ONLY A BIT HIGHER THAN YESTERDAY. ECMWF CONTINUE TO
SHOW MODEST 500MB PATTERN CHANGES FROM RUN TO RUN...BUT THESE HAVE
HAD MAJOR IMPLICATIONS ON POSITION OF SURFACE FRONT. GFS DURING
PAST 4 RUNS HAS SHOWN MUCH MORE CONSISTENCY...ALL WITH SURFACE
FRONT REACHING CENTRAL KS ON TUE. AT THIS POINT...HAVE TWEAKED
GRIDS TO BETTER REFLECT THE GFS OUTPUT THROUGHOUT THE
PERIOD...WITH SOME BIAS TOWARDS 0000 UTC GFS FOR TIMING OF SURFACE
FRONT ON TUE. THIS COULD HAVE SIGNIFICANT IMPACT ON TUE FORECAST
FOR MAXES DEPENDING ON TIME OF FRONTAL PASSAGE AND ALSO FOR
CHANCES OF PRECIPITATION. AT THIS POINT HAVE INCLUDED SMALL POPS
NORTHWEST OF A LINE FROM SLN-GBD...ANTICIPATING ANY PRECIPITATION
WILL BE EITHER ON OR JUST BEHIND THE FRONT. WILL LIKELY BE AN
EARLY MAXIMUM IN THE VICINITY OF KRSL ON TUE. TEMPERATURES SHOULD
REMAIN ABOVE NORMAL PRIOR TO FRONTAL PASSAGE WITH LITTLE IN WAY OF
CLOUDS/WEATHER...ASSUMING NO CONVECTIVE OUTFLOWS/DEBRIS MOVING
INTO CENTRAL KS. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE FORECAST
VALID PERIOD...WITH MVFR CIGS DEVELOPING MOST AREAS FOR SEVERAL
HOURS EARLY WEDNESDAY MORNING.

DIURNAL CU/STRATOCU FIELD IS EXPECTED TO DISSIPATE BY EARLY
THIS EVENING...WITH ONLY ISOLATED CONVECTION EXPECTED ACROSS
THE AREA. A MOIST SOUTHERLY LOW LEVEL FLOW WILL PREVAIL TONIGHT...
WHICH IS EXPECTED TO PROMOTE LOWER MVFR STRATUS CIGS FOR A SEVERAL
HOURS EITHER SIDE OF DAWN ACROSS THE AREA. FORECAST CONFIDENCE IS
MODEST TO HIGH ON THE DEVELOPMENT OF THE STRATUS CIGS...HOWEVER IT
IS RATHER LOW ON WIDESPREAD IFR CONDITIONS. SO FOR NOW HAVE SHOWN
LOW MVFR CATEGORY CIGS ACROSS THE AREA. A COLD FRONT WILL APPROACH
THE AREA BUT REMAIN JUST WEST OF CENTRAL KANSAS PRIOR TO THE END
OF THE FORECAST VALID PERIOD. ELEVATED CONVECTION IS POSSIBLE LATE
TONIGHT INTO WEDNESDAY MORNING ACROSS CENTRAL KANSAS...HOWEVER
CHANCES SMALL ENOUGH TO RELEGATE MENTION TO CB FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  96  68  82 /  20  20  40  10
HUTCHINSON      71  99  64  78 /  20  30  20  10
NEWTON          70  96  65  77 /  20  20  40  10
ELDORADO        69  94  66  79 /  20  10  50  10
WINFIELD-KWLD   71  94  70  83 /  20  10  40  10
RUSSELL         69  92  61  79 /  50  20  10  10
GREAT BEND      69  97  61  79 /  30  30  10  10
SALINA          70  93  64  78 /  50  30  10  10
MCPHERSON       71  99  64  78 /  30  30  20  10
COFFEYVILLE     68  94  71  83 /  20  10  50  10
CHANUTE         66  92  68  80 /  20  20  50  10
IOLA            66  90  68  79 /  30  20  50  10
PARSONS-KPPF    67  94  69  81 /  20  20  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 9:44 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT TUE SEP 14 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
944 PM CDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF STORMS LATER TONIGHT ACROSS CENTRAL KANSAS.
SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH QUARTER SIZE HAIL
AND 60 MPH WIND GUSTS.

SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE FLINT HILLS
AND SOUTHEAST KANSAS TOWARDS DAYBREAK. THESE ARE NOT EXPECTED TO
BE STRONG NOR SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONT WILL MAKE ITS WAY ACROSS THE AREA WEDNESDAY. SEVERE
STORMS WILL BE POSSIBLE IN THE VICINITY OF THE FRONT...STARTING IN
CENTRAL KANSAS EARLY IN THE AFTERNOON...AND SPREADING INTO
SOUTHEAST KANSAS DURING THE EVENING. SEVERE STORMS ARE MOST
LIKELY NORTHEAST OF A LINE FROM SALINA TO WICHITA TO EUREKA. BOTH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE SEVERE STORMS.

HEAT INDICES ON WEDNESDAY AFTERNOON WILL BE RANGE FROM 100 TO 104
WEST OF A LINE FROM MCPHERSON TO WELLINGTON.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY MORNING OVER
PARTS OF SOUTH CENTRAL KANSAS. THESE ARE NOT EXPECTED TO BE STRONG
NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SKYWARN SPOTTERS MAY BE NEEDED ACROSS CENTRAL KS OVERNIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED NORTHWEST OF LINE FROM IOLA
TO ARKANSAS CITY WEDNESDAY AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

In the hours before

Special weather statement, Sep 15, 2:07 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT WED SEP 15 2010

KSZ032-150800-
RUSSELL-
207 AM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 16 MILES
WEST OF VICTORIA...AND MOVING SOUTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE
POSSIBLE WITH THESE STORMS.

PEOPLE IN WESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

DUNTEN
Special weather statement, Sep 15, 2:14 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT WED SEP 15 2010

KSZ049-150800-
SALINE-
214 AM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SMOLAN...OR 8 MILES SOUTHWEST OF SALINA...
AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:58 AM CDTAreal Flood WarningICTRussell6 hr
Sep 15, 3:13 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell62 min
Sep 15, 3:49 AM CDTFlash Flood WarningICTRussell5 hr
Sep 15, 5:30 AM CDTAreal Flood WarningICTSaline3 hr
Sep 15, 5:44 AM CDTSevere Thunderstorm WarningICTMarion31 min
Sep 15, 10:14 AM CDTAreal Flood WarningICTAllen5 hr
Sep 15, 3:50 PM CDTSevere Thunderstorm WarningICTReno55 min
Sep 15, 4:27 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick63 min
Sep 15, 4:47 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick33 min
Sep 15, 4:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Sep 15, 5:07 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline33 min
Sep 15, 5:09 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Sep 15, 5:28 PM CDTSevere Thunderstorm WarningICTMarion46 min
Sep 15, 5:38 PM CDTSevere Thunderstorm WarningICTButler, Greenwood67 min
Sep 15, 5:48 PM CDTAreal Flood WarningICTSedgwick2 hr
Sep 15, 5:56 PM CDTSevere Thunderstorm WarningICTHarvey, Marion49 min
Sep 15, 6:07 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner53 min
Sep 15, 6:20 PM CDTTornado WarningICTButler, Cowley, Sedgwick, Sumner55 min
Sep 15, 6:21 PM CDTTornado WarningICTElk, Greenwood54 min
Sep 15, 6:26 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion49 min
Sep 15, 6:55 PM CDTSevere Thunderstorm WarningICTSedgwick35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.